Kansas, 2011

Hail and Damaging Winds in Kansas, August 7, 2011

August 7, 2011 · NWS DDC · 23 events in 9 counties and zones

A surface trough moving out of eastern Colorado and the presence of an upper level jet streak helped to initiate thunderstorms during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface trough moving out of eastern Colorado and the presence of an upper level jet streak helped to initiate thunderstorms during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 1:53 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 7, 1:53 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT SUN AUG 7 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS
TONIGHT.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES A FAIRLY ZONAL FLOW
ALOFT ACROSS THE WESTERN HIGH PLAINS REGION. MEANWHILE, AN UPPER
LEVEL TROUGH OF LOW PRESSURE ACROSS SOUTHERN ALBERTA, CANADA IS
SLIDING SLOWLY EASTWARD. A +70KT UPPER LEVEL JET CORE IS STREAMING
EAST ACROSS NORTHERN CALIFORNIA, NORTHERN NEVADA, AND INTO NORTHERN
UTAH. MODEST MOISTURE IS IN PLACE ACROSS THE AREA WITH SURFACE
DEWPOINTS IN THE MID 50S(F) ACROSS OUR FAR SOUTHWESTERN ZONES WITH
PRIMARILY 60S(F) ELSEWHERE. AT THE SURFACE, AN AREA OF LOW PRESSURE
IS STRENGTHENING ACROSS EAST CENTRAL COLORADO NEAR THE KANSAS BORDER
WITH AN ATTENDANT FRONTAL BOUNDARY EXTENDING EAST ACROSS WEST
CENTRAL KANSAS.

SHORT RANGE MODELS INDICATE THE UPPER LEVEL TROUGH IN SOUTHWESTERN
CANADA MOVING EAST-SOUTHEAST ALONG THE CANADIAN BORDER INTO THE
EXTREME NORTHERN PLAINS TONIGHT. MEANWHILE, THE UPPER LEVEL JET CORE
IN THE INTERMOUNTAIN WEST WILL NOSE EAST INTO THE WESTERN HIGH
PLAINS OF WESTERN NEBRASKA, NORTHEASTERN COLORADO, AND NORTHWESTERN
KANSAS BY EARLY MONDAY. TOGETHER, THIS WILL BRING THE POSSIBILITY
FOR THUNDERSTORMS THIS EVENING THROUGH MONDAY MORNING ACROSS THE
DAKOTAS, NEBRASKA, AND AS FAR SOUTH AS WESTERN KANSAS. AS THE JET
CORE ALOFT APPROACHES FROM THE WEST, SURFACE LOW PRESSURE WILL
CONTINUE TO STRENGTHEN AS IT BEGINS TO EDGE EASTWARD FROM EAST
CENTRAL COLORADO INTO WEST CENTRAL KANSAS THIS EVENING. AS IT DOES
SO, THE ATTENDANT FRONTAL BOUNDARY ACROSS WEST CENTRAL KANSAS WILL
LIFT SLIGHTLY AND VERY SLOWLY NORTHWARD. INCREASED LOW LEVEL FORCING
COMBINED WITH THE HELP OF INCREASING DYNAMIC SUPPORT ALOFT ALONG
WITH STEEPENING LOWER LEVEL LAPSE RATES AND INSTABILITY, WILL LEAD
TO THE LIKELY DEVELOPMENT OF THUNDERSTORMS ALONG AND NORTH OF THE
FRONT AS IT CRAWLS NORTHWARD ACROSS CENTRAL KANSAS. THIS WILL
PLACE THE BEST CHANCE FOR PRECIP CHANCES ACROSS EXTREME NORTH AND
NORTHEASTERN PORTIONS OF THE CWA THIS EVENING. WILL RETAIN THE 40
POPS ACROSS THIS AREA WITH SLIGHT POPS ELSEWHERE. A COLD FRONT IS
PROGGED TO PUSH SOUTHEAST ACROSS WESTERN KANSAS MONDAY WITH
SURFACE HIGH PRESSURE FILLING IN BEHIND IT LEADING TO FAIRLY DRY
CONDITIONS ACROSS WESTERN KANSAS THROUGH THE END OF THE PERIOD
LATE TUESDAY AFTERNOON.

TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL EARLY IN THE PERIOD IN
WAKE OF A COLD FRONT PROGGED TO PUSH ACROSS WESTERN KANSAS BY MID TO
LATE AFTERNOON MONDAY. FOR TONIGHT, A SOUTH TO SOUTHWESTERLY LOW
LEVEL FLOW ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS WILL HELP KEEP
TEMPERATURES FAIRLY MILD TONIGHT WITH LOWS PRIMARILY IN THE 70S(F).
A FEW MID TO UPPER 60S(F) ARE POSSIBLE NORTH AND WEST. FOR MONDAY,
HIGH TEMPERATURES WILL FALL A FEW DEGREES FROM TODAY AS THE COLD
FRONT PUSHES SOUTHEAST ACROSS WEST CENTRAL AND SOUTHWEST KANSAS BY
MID DAY. THE NAM, GFS, AND UKMET SHOW H85 TEMPERATURES RANGING FROM
THE LOWER TO MID 20S(C) BEHIND THE FRONT WITH NEAR 28C ACROSS
EXTREME SOUTHEASTERN PORTIONS OF THE CWA BY MID AFTERNOON. LOOK
FOR HIGHS MAINLY UP INTO THE 90S(F) ACROSS THE FORECAST AREA
MONDAY AFTERNOON WITH JUST ABOVE 100F VERY LIKELY AHEAD OF THE
FRONT IN SOUTH CENTRAL KANSAS WHERE THE FRONT IS NOT EXPECTED TO
PUSH THROUGH UNTIL MID TO LATE AFTERNOON. SURFACE HIGH PRESSURE
SLIDING EAST ACROSS THE NORTHERN PLAINS TUESDAY WILL INFLUENCE AN
EAST TO SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS HELPING
TO KEEP TEMPERATURES NEAR SEASONAL TUESDAY. TEMPERATURES AT H85 WILL
RANGE FROM THE LOWER 20S(C) ACROSS THE NORTHEASTERN PORTION OF THE
CWA TO NEAR 30C IN THE FAR SOUTHWEST. EXPECT HIGHS UP INTO THE
90S(F) FOR THE MOST PART TUESDAY AFTERNOON. WILL NEED TO LOWER
HIGHS A COUPLE DEGREES ACROSS OUR SOUTHEAST ON TUESDAY AFTERNOON
WHILE INCREASING THEM A COUPLE DEGREES OR SO SOUTHWEST. WILL MAKE
ONLY MINOR ADJUSTMENTS TO TEMPERATURES THROUGHOUT THE REST OF THE
PERIOD.

DAYS 3-7...

MODELS THIS MORNING CONTINUE TO INDICATE THAT A DECENT CHANCE FOR
STORMS WILL BE POSSIBLE TUESDAY NIGHT INTO EARLY WEDNESDAY AS WARM
AIR ADVECTION/ISENTROPIC LIFT IMPROVES NORTH OF A STATIONARY FRONT
WHICH WILL EXTEND FROM NORTHEAST COLORADO ACROSS SOUTHWEST KANSAS.
UPPER LEVEL JET DYNAMICS ALONG WITH MOISTURE POOLING NORTH OF THIS
BOUNDARY CONTINUES TO FAVOR OUR NORTHERN COUNTY WARNING AREA WHICH
CURRENTLY IS OUTLINED WELL IN THE GRIDS WITH HIGH CHANCE POPS. AS A
RESULT NO MAJOR ADJUSTMENTS PLANNED WITH THE POSSIBLE EXCEPTION OF
FOLLOWING THE PREVIOUS SHIFTS TRENDS AND RAISING POPS A LITTLE MORE
IN THE HAYS AREA. IN ADDITION GIVEN THE CLOUDS, PRECIPITATION AND
THE LOCATION OF THE 850MB BAROCLINIC ZONE THE TEMPERATURES IN OUR
NORTH ARE ALSO EXPECTED TO BE ON THE COOL SIDE. THE ONLY QUESTION
WITH THESE COOLER TEMPERATURES ON WEDNESDAY WILL BE HOW FAR SOUTH
AND WEST TO EXTEND THEM. RAIN COOLED AIR FROM THE OVERNIGHT
CONVECTION MAY INDEED KEEP THIS BOUNDARY A LITTLE FURTHER SOUTH THAN
WHAT PREVIOUSLY THOUGHT SO HAVE DECIDED TO BEGIN TRENDING
TEMPERATURES DOWN SLIGHTLY MORE TOWARDS THE COOLER GUIDANCE IN THE
GARDEN CITY, DODGE CITY TO MEDICINE LODGE AREAS.

SUBTLE UPPER LEVEL WAVES ARE THEN EXPECTED TO RIPPLE ALONG THE FLOW
UNTIL A MORE SIGNIFICANT UPPER LEVEL TROUGH EXITS TO ROCKIES AND
CROSSES THE NORTHERN PLAINS ON FRIDAY. THE GFS AND ECMWF WERE BOTH
IN GOOD AGREEMENT WITH ANOTHER FRONT CROSSING SOUTHWEST KANSAS ON
FRIDAY AS THIS UPPER LEVEL TROUGH MOVES SOUTHEAST TOWARDS THE MID
MISSISSIPPI VALLEY.  AT THIS TIME THE MODELS SUGGEST THAT THIS FRONT
WILL MOVE INTO OKLAHOMA AND THE TEXAS PANHANDLE BEFORE BECOMING
STATIONARY. AS RESULT IT THE BETTER OPPORTUNITY FOR PRECIPITATION
ACROSS SOUTHWEST KANSAS WILL ACCOMPANY THIS FRONT LATE FRIDAY WITH A
CHANCE OF LINGERING STORMS NORTH OF THIS FRONT NEAR THE OKLAHOMA
BORDER FRIDAY NIGHT.

OVER THE WEEKEND A DEVELOPING UPPER LEVEL RIDGE OVER THE WESTERN
UNITED STATES WILL BEGIN TO SHIFT EASTWARD TOWARDS THE ROCKIES AND
THE STATIONARY FRONT WILL START TO LIFT BACK NORTH INTO WESTERN
KANSAS AS A WARM FRONT. UPSLOPE FLOW ALONG WITH ISENTROPIC LIFT
NORTH OF THIS FRONT EACH DAY COULD EASILY GIVE RISE TO A CHANCE OF
LATE DAY OR OVERNIGHT SHOWERS AND THUNDERSTORMS. AS FOR TEMPERATURES
WILL BEGIN A SLOW WARMING TREND BUT IF THE 850MB TEMPERATURES DO
VERIFY THEN HIGHS THIS WEEKEND WILL MAINLY BE IN THE 90S.

&&

.AVIATION...

MULTIPLE BOUNDARIES WERE LOCATED ACROSS SOUTHWEST KANSAS EARLIER
THIS AFTERNOON. THE POTENTIAL STILL  EXISTS FOR A FEW STORMS TO
DEVELOP NEAR THESE BOUNDARIES AS TEMPERATURES CLIMB TO AROUND 100
DEGREES. AS A RESULT WILL KEEP A MENTION OF CB GOING IN THE TAFS AT
ALL THE TAF SITES EITHER LATE TODAY OR EARLY THIS EVENING. WINDS
WILL ALSO BE VARIABLE EARLY THIS AFTERNOON GIVEN THESE BOUNDARIES
BUT BY MID DAY THE GENERAL DIRECTION SHOULD BE SOUTH/SOUTHEAST AT
ALL TAF SITES.

HIGH DEWPOINTS AND AN UPSLOPE FLOW DEVELOPING IN THE HAYS AREA AFTER
MIDNIGHT MAY ALSO GIVE WAY TO SOME LOW CLOUDS OR SOME LIGHT MIST/FOG
EARLY MONDAY MORNING. AT THIS TIME DID INTRODUCE A SCATTERED 015
DECK AFTER MIDNIGHT BUT CONFIDENCE IS NOT HIGH YET TO GO AHEAD WITH
IFR OR MVFR CIGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  65  95 /  20  10  10  10
GCK  68  95  63  95 /  20  10  10  10
EHA  68  98  65  97 /  20   0   0  10
LBL  70 100  65  95 /  20   0   0  10
HYS  68  90  63  90 /  40  20  10  10
P28  77 105  70  95 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ066-079>081-
088>090.

&&

FN32/18/18
Hazardous weather outlook, Aug 7, 3:17 AM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CDT SUN AUG 7 2011

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
417 AM CDT SUN AUG 7 2011 /317 AM MDT SUN AUG 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING FOR STAFFORD...EDWARDS...KIOWA...PRATT...COMANCHE...
AND BARBER COUNTIES.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS
NORTHERN PORTIONS OF OUR FORECAST AREA. THE STRONGEST STORMS MAY
BE CAPABLE OF PRODUCING HEAVY RAINS...SMALL HAIL...DESTRUCTIVE
WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY
WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE WITH HAIL AND GUSTY WINDS BEING THE MAIN
CONCERN. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT
AND SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Morton

When
August 7, 3:28 PM CST
Where
Morton County, 0.55 mi W of Rolla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -101.640

Wind gusts to 50 MPH were observed with the hail.

Thunderstorm Wind, Grant

When
August 7, 4:09 PM CST
Where
Grant County, 7.1 mi SSW of Columbian Carbon
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.430, -101.230

An 8 inch diameter tree branch was broken by the high wind.

Thunderstorm Wind, Meade

When
August 7, 5:47 PM CST
Where
Meade County, 7.32 mi NW of Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.440, -100.310

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
August 7, 5:59 PM CST
Where
Hodgeman County, 0.69 mi N of Jetmore
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -99.900

Power lines were blown down by the high wind.

Thunderstorm Wind, Ford

When
August 7, 6:00 PM CST
Where
Ford County, 0.88 mi SW of Dodge City
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.740, -100.030

A tree was blown down by the high wind.

Thunderstorm Wind, Meade

When
August 7, 6:03 PM CST
Where
Meade County, 5.55 mi N of Meade Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.360, -100.340

Winds were estimated at 65 MPH.

Thunderstorm Wind, Ford

When
August 7, 6:05 PM CST
Where
Ford County, 0.86 mi SW of Dodge City
Measured
65 kt (75 mph) estimated gust
Injuries
6 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.741, -100.031

A strong thunderstorm wind gusts blew down several large tents at the Dodge City Days Rodeo. Six persons were injured from flying debris or falling tents.

Thunderstorm Wind, Hodgeman

When
August 7, 6:05 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.080, -99.890

Winds were estimated at 70 to 80 MPH. Numerous tree limbs were blown down and there was also some minor roof damage.

Thunderstorm Wind, Ford

When
August 7, 6:15 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.760, -100.010

A 16 inch diameter tree was blown down on 14th avenue, 2 blocks north of Wyatt Earp Boulevard.

Thunderstorm Wind, Hodgeman

When
August 7, 6:22 PM CST
Where
Hodgeman County, 1.76 mi SW of Hanston
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.100, -99.740

Power lines were blown down by the high wind.

Thunderstorm Wind, Ford

When
August 7, 6:50 PM CST
Where
Ford County, 0.69 mi N of Ford
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.640, -99.750

Four inch diameter tree limbs were blown down by the high wind.

Thunderstorm Wind, Pawnee

When
August 7, 6:59 PM CST
Where
Pawnee County, Rozel
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -99.400

Winds were estimated at 70 MPH.

Thunderstorm Wind, Edwards

When
August 7, 7:00 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -99.410

A large and mature elm tree was blown down by the high wind.

Thunderstorm Wind, Edwards

When
August 7, 7:00 PM CST
Where
Edwards County, 5.16 mi WNW of Nettleton
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.020, -99.410

A barn was destroyed by the high wind.

Hail, Lane

When
August 7, 7:02 PM CST
Where
Lane County, 5.63 mi N of Shields
Measured
1.25 in hail
Reported by
Public
Coordinates
38.700, -100.430

Thunderstorm Wind, Edwards

When
August 7, 7:10 PM CST
Where
Edwards County, 3.88 mi W of Lewis
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -99.320

Winds were estimated to be 70 MPH. Penny sized hail accompanied the high wind.

Hail, Edwards

When
August 7, 7:10 PM CST
Where
Edwards County, 3.88 mi W of Lewis
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.920, -99.320

Wind gusts to 70 MPH also occurred with the hail.

Hail, Lane

When
August 7, 7:13 PM CST
Where
Lane County, 2.13 mi NW of Healy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -100.650

Nickel to quarter sized hail was reported.

Hail, Lane

When
August 7, 7:16 PM CST
Where
Lane County, Healy
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.600, -100.620

Thunderstorm Wind, Pawnee

When
August 7, 7:35 PM CST
Where
Pawnee County, 3.05 mi ENE of Zook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -99.030

Winds were estimated at 60 MPH. Small hail also accompanied the high wind.

Thunderstorm Wind, Stafford

When
August 7, 8:00 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -98.760

There was some tree damage and power lines were blown down.

Thunderstorm Wind, Stafford

When
August 7, 8:14 PM CST
Where
Stafford County, 1.49 mi SSW of Stafford
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.950, -98.610

Wind gusts were estimated to be 65 MPH.

Thunderstorm Wind, Stafford

When
August 7, 8:14 PM CST
Where
Stafford County, 1.77 mi ESE of Bedford Station
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.020, -98.600

Power lines were blown down north of Stafford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345437, 345442, 345468, 345444, 345446, 345472, 345456, 345474, 345467, 345461, 345463, 345465, 345466, 345496, 345438, 345481, 345490, 345439, 345440, 345499, 345503, 345459, 345508.